Colorado, 2002

Damaging Winds in Colorado, July 28, 2002

July 28, 2002 · NWS GLD · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:25 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 28, 1:25 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN JUL 28 2002

TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST
IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA.
INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS
EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO
WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS
AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF
CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE
PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE
HAIL AND STRONG WINDS WITH THESE CELLS.

SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD
AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE
THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL
HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES
AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID
AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30
TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER
CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND
COLDER AIR IN MID LEVELS.

ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR
MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH
FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT
850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO
PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO
HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT
IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY
EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT
PACKAGE.

AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL
PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME
OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED
WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR
BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS
UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED
FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED
PERIODS.

.GLD...NONE.

DLF

In the hours before

Special weather statement, Jul 28, 9:51 AM MST, 5 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO
BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST
WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

LAMMERS
Special weather statement, Jul 28, 9:51 AM MST, 5 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 28, 3:20 PM MST
Where
Kit Carson County, 2 mi E of Vona
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.717

Thunderstorm Wind, Kit Carson

When
July 28, 3:55 PM MST
Where
Kit Carson County, 7 mi S of Burlington
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.200, -102.267

Thunderstorm Wind, Kit Carson

When
July 28, 3:59 PM MST
Where
Kit Carson County, 4 mi S of Burlington
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.250, -102.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304386, 5304387, 5304388.